Virginia, 2008

Hail and Damaging Winds in Virginia, June 21 to 22, 2008

June 21 to 22, 2008 · NWS RNK · 4 events in 4 counties and zones

An upper level disturbance swept into the region, helping to trigger some scattered thunderstorms during the evening and night of June 21. A few of these storms reached severe levels with damaging winds and large hail being the result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance swept into the region, helping to trigger some scattered thunderstorms during the evening and night of June 21. A few of these storms reached severe levels with damaging winds and large hail being the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 12:12 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 21, 12:12 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT SAT JUN 21 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE WEST TONIGHT AND
THEN STALL IN THE MOUNTAINS. THE FRONT WILL REMAIN IN THE AREA
UNTIL MONDAY AFTERNOON OR EVENING...WHEN IT FINALLY GETS PUSHED
EAST OF THE AREA AND OFF SHORE. HIGH PRESSURE BUILDS INTO THE AREA
TUESDAY WITH DRIER AND COOLER AIR.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK ISENTROPIC LIFT INTO THE AREA FROM THE SOUTHWEST IN THE
BACKING FLOW AHEAD OF A SHORT WAVE MOVG ACROSS THE TN VALLEY AND
DIGGING INTO THE EASTERN TROUGH...IS GENERATING ISOLD SHOWERS
ACROSS THE AREA THIS MORNING. LOW LEVEL FLOW BECOMES SOUTH LATER
TODAY WITH GOOD MOISTURE ADVECTION INTO THE AREA. WILL HAVE A
THETA-E RIDGE ACROSS THE AREA BY THIS AFTERNOON. MEANWHILE...THE
MODELS SHOW THE JET STREAK ASSOCIATED WITH THE SHORT WAVE MOVG
INTO THE SRN APPLNS BETWEEN 18 AND 00Z. THIS PUTS THE FORECAST
AREA IN THE LEFT EXIT REGION OF THE JET. MAIN QUESTION ABOUT
CONVECTION LATER TODAY AND THIS EVENING IS THE AMOUNT OF HEATING
WE WILL GET, THINK THAT THERE WILL BE A LOT OF THE MID AND HIGH
CLOUDS ASSOCIATED WITH THE ISENTROPIC LIFT THIS MORNING HANGING
INTO THE AFTERNOON...WHICH WILL HOLD BACK THE HEATING. SO WAS NOT
READY TO GO WHOLE HOG WITH THE POPS. I HAVE RAISED NW NC AND FAR
SW VA TO LIKELY WHERE THERE WILL BE BE BETTER DYNAMICS AND LOW
LEVEL CONVERGENCE...AND HAVE KEPT THE REST OF THE CWA WITH A HIGH
CHC. WILL HAVE CAPES AS HIGH AS 1500 J/KG THIS AFTERNOON...BUT
SHEAR IS WEAK SO WILL PROBABLY NOT HAVE MUCH ORGANIZATION TO THE
STORMS. ANY THREAT OF SEVERE WEATHER WOULD BE FROM ISOLATED PULSE
STORMS.

THE SHORT WAVE EXITS THE REGION LATE TONIGHT...AND I EXPECT
SHOWER/TSTM ACTIVITY TO TAPER OFF OVERNIGHT. WILL BE A WARM AND
MUGGY NIGHT...WITH HIGHER DEWPOINTS AND DEBRIS CLOUDS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
FLOW BRIEFLY BECOMES WEST LATE TONIGHT...BUT TRUE SFC FRONT
REMAINS WEST OF THE MTNS AND A WARM MOIST AIRMASS WILL REMAIN
ACROSS THE CWA ON SUNDAY. A SERIES OF WEAK SHORT WAVES MOVES
THROUGH THE EASTERN TROUGH UNTIL A STRONGER SHORT WAVE DIGS INTO
THE TROUGH AND MOVES ACROSS THE AREA ON MONDAY.

THE THREAT FOR MAINLY DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS
WILL CONTINUE SUNDAY AND MONDAY...BEFORE DRIER NORTHWESTERLY FLOW
ON BACKSIDE OF TROF AXIS BEGINS TO OVERSPREAD THE REGION ON
TUESDAY.

SPC HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE LEE TROUGH
IN THE VA PIEDMONT SUNDAY AFTERNOON WITH MODERATE INSTABILITY AND
STRONGER SHEAR THAN TODAY. MAY SEE MULTICELLULAR STORMS WITH A
THREAT FOR DAMAGING WINDS OR LARGE HAIL. I HAVE STAYED CLOSE TO
GUIDANCE FOR HIGH TEMPS SUNDAY AND MONDAY...AND WARMER THAN
GUIDANCE FOR LOW TEMPS SUNDAY NIGHT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
SLOWLY RISING HEIGHTS AND ARRIVAL OF SURFACE RIDGE BEHIND DEPARTING
UPPER TROF AXIS SHOULD KEEP THE LONG TERM PERIOD RELATIVELY TRANQUIL
FOR THIS TIME OF YEAR WITH SLOWLY MODERATING TEMPERATURES AND MAINLY
DRY WEATHER.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
ISOLATED CONVECTION STARTING TO IGNITE ACROSS THE REGION. STILL
THINK COVERAGE AND LACK OF CONFIDENCE IN TIMING PRECLUDES ANY
PREVAILING OR TEMPO GROUPS WITH TS IN THEM. FOR NOW WILL GO WITH
VCTS IN THE WEST WHERE FEEL BEST CHANCE OF CONVECTION IS THIS
AFTN. SIMILAR CONDITIONS TMRW.

BETTER LOW LEVEL MOISTURE TONIGHT AND SUNDAY NIGHT MAY LEAD TO
AREAS OF IFR/MVFR CIGS AND VSBYS...THEN VFR PREVAILS DURING THE
DAYTIME HOURS SUNDAY AND MONDAY. STILL A CONTINUED CHANCE OF
SCATTERED CONVECTION SUNDAY AND MONDAY AFTERNOON. NOTICEABLE
CLEARING WILL OCCUR TUE AND WED AS HIGH PRESSURE BUILDS IN ACROSS
OUR SOUTH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/JS
SHORT TERM...JJ/WERT
LONG TERM...WERT
AVIATION...AMS/JS
Hazardous weather outlook, Jun 21, 4:03 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 AM EDT SAT JUN 21 2008

NCZ001>003-018>020-VAZ007-009>020-WVZ042>045-220915-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
503 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ022>024-032>035-043>047-058-059-220915-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
503 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AHEAD OF
A COLD FRONT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE...
MAINLY SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 1:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT SAT JUN 21 2008

VAZ019-023-211915-
BOTETOURT VA-ALLEGHANY VA-
215 PM EDT SAT JUN 21 2008

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ORISKANY...OR ABOUT 7 MILES
WEST OF GALA...MOVING SOUTHEAST AT 12 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...GLEN WILTON AT 225 PM EDT...GALA AT 240 PM EDT...EAGLE
ROCK AT 250 PM EDT...SPRINGWOOD AT 315 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

PC

The radar

The Roanoke radar (KFCX), 80 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Alleghany

When
June 21, 1:35 PM EST
Where
Alleghany County, 2.59 mi ENE of Cliffdale
Measured
1.25 in hail
Reported by
Public
Coordinates
37.700, -79.980

Hail, Franklin

When
June 21, 3:47 PM EST
Where
Franklin County, 6.06 mi E of Burnt Chimney
Measured
0.75 in hail
Reported by
Public
Coordinates
37.100, -79.720

Thunderstorm Wind, Halifax

When
June 21, 6:30 PM EST
Where
Halifax County, 0.43 mi WNW of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.703, -78.907

Two trees were blown down on Edmunds Street. Damage values are estimated.

Thunderstorm Wind, Buena Vista (C)

When
June 22, 1:35 AM EST
Where
Buena Vista (C) County, Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.730, -79.370

Thunderstorm winds blew one tree down and also downed some large limbs in Glen Maury Park. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109008, 109007, 109009, 109010.